Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 249, NWS Omaha, NE

August 12, 2002Gage County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 3:31 PM CDT for Gage County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 3:31 PM CDT (20:31 UTC)
Expired
Aug 12, 2002, 4:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Gage County, NE

The radar

The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS53 KOAX 122031
SVROMA
NEC067-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
329 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GAGE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 400 PM CDT

* AT 328 PM CDT...A SHERIIFS DEPUTY REPORTED A SEVERE THUNDERSTORM   
  2 MILES SOUTH OF CORTLAND...OR ABOUT 15 MILES NORTH OF BEATRICE... 
  MOVING EAST AT 20 MPH.  QUARTER SIZE HAIL WAS REPORTED AT CORTLAND.

* SOME LOCATIONS AFFECTED...
  ADAMS

LAT...LON 4055 9682 4038 9681 4039 9634 4055 9645

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:23 AM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Aug 12, 5:23 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CDT MON AUG 12 2002...UPDATE

WITH AM PACKAGE...WILL ALLOW FLOOD WATCH TO EXPIRE.  CONSIDERING
EVOLUTION OF PRECIP OVR THE LAST COUPLE OF HRS...EXPECT SOME SHOWER
AND THUNDERSTORM REDEVELOPMENT OVER NORTHEAST NEBRASKA THIS
MORNING...WITH HEAVY RAIN MORE LIKELY FARTHER SOUTH AND HEAVIER
RAINS IN NE NEB WOULD BE MORE LOCALIZED.

...

155 AM CDT MON AUG 12 2002 DISCUSSION

FORECAST CHALLENGES...HEAVY RAIN/SVR POTENTIAL OVERNIGHT...TSRA
TODAY INTO TUE...TEMPS.

SYNOPSIS...NWS WSR-88DS SHOWING SEVERAL ACTIVE AREAS OF CONVECTION
AS UNSEASONABLY STG CLOSED LOW WITH 80 M HGT FALLS AND  H3 100KT JET
ASSOCIATED WITH IT ADVANCES INTO THE PLNS.  MAIN CONVECTIVE COMPLEX
WITH DECENT BOWING AND DAMAGING WINDS MOVING THRU FSDS AREA
INTO NW IA.  THE 04Z FSD MTR HAD A PK WND OF 67KTS.  THE LATEST SFC
ANALYSIS HAD THE SFC LOW OVR SE SD...WITH A CDFNT INTO CNTRL AND SW
NEB.  STORMS DEVELOPED ALONG THE DRY LINE IN LBF AND GLDS AREA SUN
AFT AND IS PUSHING INT GIDS AREA.  A ROGUE SUPERCELL NR AURORA
PRODUCED BASEBALL SIZE HAIL EARLIER IN THE EVENING NR HALSEY.

FORECAST...IN VERY SHORT TERM...WILL MONITOR CONVECTION FOR SEVERE
AND FLASH FLOOD THREAT.  FFG VALUES BELOW AN INCH AT KNOX AND CEDAR
COUNTIES.  INITIAL THINKING WILL BE TO CONTINUE FLOOD WATCH TODAY
WITH LOW FFG VALUES.  CONVECTION HAS HAD A TOUGH TIME MAKING IT INTO
THE OAX CWA AS IT WILL HAVE TO ERODE HOT AIR IN PLACE. NELIGH
PROFILER HAD LOW LEVEL JET AT 50KT AT 05Z...UP FM 40KT AT 04Z.  PER
SOUNDING/SVR PARAMETER ANALYSIS...DAMAGING WNDS AND LARGE HAIL THE
PRIMARY THREAT MOST AREAS WITH ANY HEAVY RAINS A PROBLEM IN THE
WATCH AREA.

THE UPR LO IS NOT COMING OUT CLEANLY AND WILL LINGER PRECIP
INTO TUE AM IN THE SE ZONES. AS WITH PREVIOUS UPR LO...DIVERGENT
PATTERN TAKES MAIN ENERGY ACROSS THE NRN PLNS WITH SECONDARY AREA
SPLITTING OFF OVR KS...THIS HAS RESULTED IN MUCH OF THE FCST AREA
RELATIVELY DRY WITH STORMS TO THE NORTH AND SOUTH.  SHORT RANGE
MODELS SHOWING SOME SLIGHT TIMING DIFFERENCES WITH THE AVN SLOWER
AND HAS A STRONGER LOBE OF ENERGY SWINGING THROUGH SD/NEB TAF/EVE.

WILL CONTINUE LIKELY POPS IN ZONES TODAY AND CHC POPS TON.  HAVE
POPS IN SE GROUPS ONLY TUES.  TEMP FCST TO TAKE INTO CONSIDERATION
FNT/CLDS/PRECIP.  HAVE UPR 70S TO MID 80 MOST ZONES TOD AND 70S TO
AROUND 80 FOR TUE.  COOL DOWN IS SHORT LIVED AS WAA RETURNS WED AM
WITH STG WAA THU.

IN LATER PERIODS...HAVE SLG CHC PRECIP WITH A RIPPLE FRI AM AND CHC
POPS SAT/SUN WITH NEXT SHORT WAVE TROF.  WILL HAVE TO LOOK AT NEW
MODELS AS THEY COME IN THIS AM.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Special weather statement, Aug 12, 12:56 PM CDT, 2 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1256 PM CDT MON AUG 12 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA LATE THIS AFTERNOON OR EARLY TONIGHT.

A COLD FRONT FROM ONAWA IOWA TO SEWARD WILL MOVE SLOWLY
SOUTHEAST THIS AFTERNOON.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE INCREASINGLY WARM AND UNSTABLE AIR AHEAD OF
THE FRONT.  WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL
DEVELOPMENT...SO SOME OF THE STORMS COULD BECOME SEVERE.
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

INSTABILITY WILL DECREASE ACROSS THE REGION LATER TONIGHT AS
THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA.	SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR A WHILE TO THE
NORTH OF THE FRONT...BUT WITHOUT ENOUGH INSTABILITY TO
CAUSE SEVERE WEATHER.

A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
NEBRASKA AND FAR SOUTHWEST IOWA.  OTHERWISE...DAY AND
STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH
PRESSURE AND COOLER TEMPERATURES COVER THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK
Special weather statement, Aug 12, 12:56 PM CDT, 2 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122300-

HAZARDOUS WEATHER OUTLOOK ... CORRECTION LAST PARAGRAPH
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1256 PM CDT MON AUG 12 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA LATE THIS AFTERNOON OR EARLY TONIGHT.

A COLD FRONT FROM ONAWA IOWA TO SEWARD WILL MOVE SLOWLY
SOUTHEAST THIS AFTERNOON.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE INCREASINGLY WARM AND UNSTABLE AIR AHEAD OF
THE FRONT.  WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL
DEVELOPMENT...SO SOME OF THE STORMS COULD BECOME SEVERE.
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

INSTABILITY WILL DECREASE ACROSS THE REGION LATER TONIGHT
AS THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR A WHILE TO THE
NORTH OF THE FRONT...BUT WITHOUT ENOUGH INSTABILITY TO
CAUSE SEVERE WEATHER.

A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
NEBRASKA AND FAR SOUTHWEST IOWA.  OTHERWISE...DRY AND
STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH
PRESSURE AND COOLER TEMPERATURES COVER THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:47 AM CDTSevere Thunderstorm WarningOAXSeward43 min
Aug 12, 2:50 AM CDTSevere Thunderstorm WarningOAXDouglas25 min
Aug 12, 3:04 AM CDTSevere Thunderstorm WarningOAXCass26 min
Aug 12, 3:17 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy43 min
Aug 12, 3:28 AM CDTSevere Thunderstorm WarningOAXCass47 min
Aug 12, 3:38 PM CDTSevere Thunderstorm WarningOAXOtoe37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.